Hypocalcaemia in malignancy is infrequently reported and the underlying cause is often multifactorial. Denosumab, an antiresorptive medication, can be used to treat a number of cancer-related complications including hypercalcaemia, metastatic bone pain and to reduce fracture-events. We present a case of a hospice inpatient with profound and recurring hypocalcaemia following a single denosumab infusion which required repeated hospitalisation, for intravenous calcium, alongside a prolonged course of vitamin D and electrolyte replacement. The case highlights the risk of hypocalcaemia with denosumab use, together with the need to identify and treat vitamin D deficiency in both the prevention and management of such a complication.
- gastrointestinal (upper)
- drug administration
- hospice care
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Twitter @cgouldt, @DonnaWakefield_
Contributors Literature review was done by CG and DW. Original article was written by CG with editorial input for final manuscript from DW and RQ. Article was submitted by CG. All authors were involved in the care of the patient. CG was responsible for the overall content as guarantor.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.